Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 174, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 30, 2005, 7:14 PM CDT for Lyon County, Osage County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2005, 7:14 PM CDT (00:14 UTC)
- Expired
- Jun 30, 2005, 7:51 PM CDT
- In force
- 37 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 51 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 1:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 0.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1264 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2616 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 010014 SVRTOP KSC111-139-010115- /O.NEW.KTOP.SV.W.0174.050701T0014Z-050701T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 714 PM CDT THU JUN 30 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS OSAGE COUNTY IN EAST CENTRAL KANSAS * UNTIL 815 PM CDT * AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 13 MILES WEST OF OSAGE CITY...OR ABOUT 15 MILES NORTHEAST OF EMPORIA...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... OSAGE CITY... LYNDON... MELVERN... LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3867 9608 3856 9607 3850 9562 3871 9561 $$
2 follow-up statements
000 WWUS53 KTOP 010035 RRA SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 735 PM CDT THU JUN 30 2005 KSC111-010045- /O.CAN.KTOP.SV.W.0174.000000T0000Z-050701T0115Z/ LYON- 735 PM CDT THU JUN 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY HAS BEEN CANCELLED... THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD MOVED EAST INTO OSAGE COUNTY. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3867 9591 3856 9593 3850 9562 3871 9561 $$ KSC139-010115- /O.CON.KTOP.SV.W.0174.000000T0000Z-050701T0115Z/ OSAGE- 735 PM CDT THU JUN 30 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR CENTRAL OSAGE COUNTY... AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...5 MILES SOUTHWEST OF OSAGE CITY...OR ABOUT 20 MILES NORTHEAST OF EMPORIA...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... OSAGE CITY AND LYNDON. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3867 9591 3856 9593 3850 9562 3871 9561 $$
000 WWUS53 KTOP 010051 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 750 PM CDT THU JUN 30 2005 KSC139-010100- /O.CAN.KTOP.SV.W.0174.000000T0000Z-050701T0115Z/ OSAGE- 750 PM CDT THU JUN 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR OSAGE COUNTY HAS BEEN CANCELLED... AT 750 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE THUNDERSTORM AS IT MOVES EAST AT 30 MPH NEAR LYNDON AND QUENEMO. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3867 9591 3856 9593 3850 9562 3871 9561 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 4:12 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Jun 30, 4:12 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 412 PM CDT THU JUN 30 2005 .DISCUSSION... SHORTTERM CONCERNS ARE SEVERE WEATHER EARLY TONIGHT...THEN FOCUS SHIFTS TO TIMING OF SHORTWAVES FRIDAY NIGHT THROUGH TUESDAY NIGHT. HEADING INTO THE AFTERNOON HOURS...NORTHWEST FLOW ALOFT WITH MAIN ENERGY DROPPING DOWN ACROSS THE UPPER GREAT LAKES. RIGHT REAR QUADRANT OF JET OVER THE CWA. AT THE SURFACE...BOUNDARY FROM SOUTHWEST KANSAS...ACROSS NORTHEAST KANSAS INTO SOUTHERN IOWA. PROFILERS SHOWING GOOD IN FLOW OVER THE BOUNDARY. THUNDERSTORMS DIMINISHED FOR A TIME AT LATE MORNING BUT A LITTLE AFTERNOON HEATING AND UPPER SUPPORT FUELED RAPID DEVELOPMENT DURING THE EARLY AFTERNOON HOURS. STORM ENVIRONMENT HAS CAPE VALUES IN THE 2 TO 3 THOUSAND J/KG RANGE TO ALONG WITH 0-6KM SHEAR IN THE 40 TO 50 KT RANGE. HAVE HAD REPORTS OF LARGE HAIL AND WIND DAMAGE WITH THE STRONGER STORMS. EXPECT ACTIVITY TO CONTINUE SLIPPING SOUTHEAST WITH THE FRONT WITH POTENTIAL FOR SEVERE DURING THE EVENING. WILL KEEP SOME MENTION OF PRECIPITATION FOR AREAS GENERALLY ALONG AND SOUTH OF INTERSTATE 35 AFTER MIDNIGHT...ENDING BY LATE NIGHT. LOWS TONIGHT FROM THE LOWER 60S NORTH TO NEAR 65 SOUTH. ON FRIDAY...SOME RELIEF IN CONVECTION AS SURFACE RIDGE BUILDS BRIEFLY SOUTH INTO THE AREA. FLOW NORTHWEST ALOFT BUT NO IMPULSES INDICATED AT THIS TIME. NORTHEAST TO EAST WINDS TURNING EAST TO SOUTHEAST BY LATE IN THE DAY. HIGHS IN THE MID 80S. FOR THE PERIOD FRIDAY NIGHT THROUGH SATURDAY...NORTHWEST FLOW AND SHORTWAVE ENERGY COMING THROUGH PRECEDED BY SOME WARM ADVECTION. WILL KEEP GOING 20 POPS FOR WESTERN COUNTIES AND EXPAND TO EASTERN PORTION OF CWA AFTER MIDNIGHT. IMPULSE SLIPS EAST DURING THE DAY SATURDAY ...SO DRY WITH HIGHS AROUND 90. FLOW TURNS MORE SOUTHWEST ALOFT SATURDAY NIGHT INTO SUNDAY WITH WARM ADVECTION IN THE LOW LAYERS AS LEE SIDE SURFACE TROUGH DEEPENS. WILL CONTINUE LOW POPS ACROSS THE CWA SATURDAY NIGHT...SLIGHTLY BETTER CHANCES FOR NORTH CENTRAL. WARM ADVECTION LIFTS NORTH ON SUNDAY...WILL KEEP SOME LOW POPS FOR SUNDAY AM MAINLY NORTH OF I70...DRY FOR AFTERNOON. FROM SUNDAY NIGHT THROUGH WEDNESDAY...FORECAST GETS COMPLICATED BY TIMING OF SEVERAL SHORT WAVES COMING OUT OF SOUTHWEST FLOW ALOFT...AND FRONTAL BOUNDARY THAT SAGS SLOWLY SOUTH WITH THE PASSAGE OF THE SHORTWAVES. MODELS SEEM TO BE A BIT MORE CONSISTENT WITH THIS SCENARIO BUT PLACEMENT OF THE IMPULSES AND FRONT DIFFER. LEANING TOWARD 00Z GFS WHICH SHOWS ONE IMPULSE MOVING THROUGH SUNDAY NIGHT AND EARLY ON JULY 4TH. ECMWF HAS FEATURE BUT NOT AS STRONG. LITTLE MORE STRONGER FEATURE MONDAY NIGHT INTO TUESDAY ON BOTH MODELS. BETTER LIFT OVER NORTHERN PORTIONS OF CWA CLOSER TO BOUNDARY THUS WILL GO 20 POPS SOUTH TO 30 POPS NORTH THROUGH THE PERIOD. LOWS MID TO UPPER 60S...HIGHS UPPER 80S TO LOWER 90S GIVEN EXPECTED CLOUD COVER AND PRECIP CHANCES. UPPER FLOW TURNS MORE NORTHWEST WEDNESDAY INTO THURSDAY WITH GFS STILL SHOWING SOME POSSIBILITY OF PRECIPITATION ON WEDNESDAY. ECMWF GOES TO NORTHWEST FLOW BUT NOT AS DISTINCT WITH SHORTWAVE ENERGY. GFS DEEPENS LOW TO THE EAST ON THURSDAY. LEANING TOWARD DRY FORECAST FOR THESE DAYS GIVEN MODEL DISCREPANCIES. GFS COOLING H850 MB TEMPS DOWN INTO THE 16 TO 20 DEGREE RANGE WITH ECMWF ABOUT 4 DEGREES WARMER. WILL LEAN TOWARD HIGHS IN THE UPPER 80S AND LOWS MIDDLE 60S BY THURSDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. PF/DR
Hazardous weather outlook, Jun 30, 4:21 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 421 PM CDT THU JUN 30 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-011000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 421 PM CDT THU JUN 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...SOME SEVERE...WILL OCCUR THROUGH THE EVENING HOURS OVER EAST CENTRAL AND PARTS OF NORTHEAST KANSAS...GENERALLY SOUTH AND EAST OF A VALLEY FALLS TO COUNCIL GROVE LINE. LARGE HAIL AND WINDS IN EXCESS OF 60 MPH ARE POSSIBLE FROM THE STRONGER STORMS. AND ISOLATED TORNADO CAN NOT BE RULED OUT. THUNDERSTORM ACTIVITY SHOULD BE CONFINED TO AREAS GENERALLY ALONG AND SOUTHEAST OF INTERSTATE 35 AFTER MIDNIGHT...WITH THE THREAT FOR SEVERE WEATHER DIMINISHING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL RETURN TO THE AREA FRIDAY NIGHT AND AGAIN SATURDAY NIGHT...LINGERING ACROSS AREAS NORTH OF INTERSTATE 70 SUNDAY MORNING. FROM SUNDAY NIGHT THROUGH TUESDAY NIGHT...THERE WILL BE OFF AND ON CHANCES FOR THUNDERSTORMS ACROSS MUCH OF THE AREA. THE BETTER CHANCES FOR THUNDERSTORMS WILL OCCUR DURING LATE AFTERNOON AND NIGHT TIME HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT GENERALLY SOUTH AND EAST OF A VALLEY FALLS TO COUNCIL GROVE LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 30, 6:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL WOODBINE 38.80N 96.96W
06/30/2005 0.75 INCH DICKINSON KS TRAINED SPOTTER
&&
36Local storm report, Jun 30, 7:01 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL POMONA 38.61N 95.45W
06/30/2005 1.00 INCH FRANKLIN KS LAW ENFORCEMENT
ALSO REPORTS OF 60 MPH WIND GUSTS IN POMONA.
&&
36Local storm report, Jun 30, 7:04 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL 4 E POMONA 38.61N 95.38W
06/30/2005 1.00 INCH FRANKLIN KS TRAINED SPOTTER
&&
36Local storm report, Jun 30, 7:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 3 W LATIMER 38.74N 96.90W
06/30/2005 1.00 INCH MORRIS KS TRAINED SPOTTER
&&
36Local storm report, Jun 30, 7:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL OTTAWA 38.62N 95.27W
06/30/2005 1.00 INCH FRANKLIN KS TRAINED SPOTTER
&&
36Local storm report, Jun 30, 7:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CDT THU JUN 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM HAIL HERINGTON 38.67N 96.94W
06/30/2005 1.75 INCH DICKINSON KS LAW ENFORCEMENT
&&
36The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:05 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 3 hr |
| Jun 30, 7:08 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 37 min |
| Jun 30, 7:13 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 47 min |
| Jun 30, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 41 min |
| Jun 30, 7:54 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 41 min |
| Jun 30, 7:56 PM CDT | Flash Flood Warning | TOP | Franklin | 2 hr |
| Jun 30, 8:12 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 50 min |
| Jun 30, 8:20 PM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 3 hr |
| Jun 30, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 41 min |
| Jun 30, 9:05 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 40 min |
| Jun 30, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 30 min |
| Jun 30, 10:14 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.